Florida, 2013

Funnel Cloud in Florida, April 28, 2013

April 28, 2013 · NWS MLB · 1 event in 1 county or zone

A funnel cloud formed over the Atlantic, then moved overhead of the barrier island at Indian Harbour Beach.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A funnel cloud formed over the Atlantic, then moved overhead of the barrier island at Indian Harbour Beach.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Apr 28, 9:30 AM EST, 4 hours earlier.

Area forecast discussion, Apr 28, 9:30 AM EST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
1030 AM EDT SUN APR 28 2013

.DISCUSSION...

...HIGH RIP CURRENT RISK TODAY...

AS EXPECTED LOW LEVEL FLOW HAS VEERED TO THE E/SE. A CONVERGENT BAND
OF CLOUDS AND A FEW LIGHT SHOWERS/SPRINKLES EXTENDS FROM THE ATLC
W/NW ACROSS BREVARD COUNTY AND INTO THE NORTH INTERIOR WHERE THERE
IS SOME ENHANCEMENT TO THE CLOUDINESS. UPDATED THE FORECAST EARLIER
TO ADD A SMALL LESS THAN 20 PERCENT RAIN CHANCE THIS MORNING AND
EARLY AFTN TO ACCOUNT FOR THIS FEATURE FROM BREVARD/OSCEOLA
NORTHWARD. ANOTHER OPPORTUNITY FOR SHOWERS AND POSSIBLY A STORM WILL
OCCUR LATE IN THE AFTN/EARLY EVE ON THE WEST SIDE OF THE FL
PENINSULA...WEST OF LAKE COUNTY...WHERE THE DOMINANT EAST COAST
BREEZE COLLIDES WITH THE WEST COAST BREEZE.

NO SIGNIFICANT CHANGES TO TEMPERATURES WITH HIGHS IN THE LOWER 80S
COAST AND MID 80S INTERIOR.

ALSO...AS EXPECTED...THERE IS A HIGH RISK OF RIP CURRENTS DUE TO A
VERY LONG PERIOD (16 SEC) 2-3 FOOT SWELL IMPACTING THE SURF ZONE.
THIS IS ACCOMPANIED BY ABOUT 15 KNOTS OF ONSHORE FLOW SO SURF IS
RATHER ROUGH WHICH DOES NOT MAKE FOR GOOD SURFING CONDITIONS...BUT
MIGHT KEEP OTHER PEOPLE OUT OF THE WATER.

&&

.AVIATION...
TEMPO VFR CIGS WILL OCCUR THROUGH 17Z MAINLY MLB NORTHWARD.

&&

.MARINE...
EASTERLY PRESSURE GRADIENT WILL SUPPORT AROUND 15 KNOTS THIS
AFTERNOON. A COUPLE OF LONG PERIOD SWELL TRAINS...10 SEC AND 16
SEC...WILL COMBINE WITH WIND WAVES TO PRODUCE SEAS UP TO 6 FEET OVER
THE OPEN ATLC. SO WILL CONTINUE CAUTION HEADLINE FOR THE OFFSHORE
WATERS. THINK SWAN MODEL IS TOO AGGRESSIVE BRINGING 6 FT SEAS INTO
THE NEAR SHORE WATERS THIS AFTERNOON BUT WILL CONTINUE TO HIGHLIGHT
CAUTION FOR THE NEARSHORE WATERS FOR HAZARDOUS CONDS NEAR INLETS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  80  66  82  67 /  20  10  50  30
MCO  85  65  86  67 /  20  10  50  30
MLB  82  69  83  69 /  20  10  50  30
VRB  82  68  83  69 /  20  10  40  30
LEE  85  65  85  67 /  20  10  50  30
SFB  85  66  87  68 /  20  10  50  30
ORL  85  67  87  68 /  20  10  50  30
FPR  82  67  84  70 /  10  10  40  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.

&&

KELLY/BRAGAW
Hazardous weather outlook, Apr 28, 3:28 AM EST, 10 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
428 AM EDT SUN APR 28 2013

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-281500-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
428 AM EDT SUN APR 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.RIP CURRENT IMPACT...
A HIGH RIP CURRENT RISK DUE TO A LARGE LONG PERIOD SWELL AND
ASTRONOMICAL INFLUENCES ON THE TIDES. THE RIP CURRENTS WILL BE AT
THEIR STRONGEST THIS AFTERNOON DURING THE RECEDING TIDE. CHECK
WITH THE LIFEGUARDS OR THE BEACH PATROL BEFORE ENTERING THE SURF
TODAY.

.WIND AND SEA IMPACT...
LARGE LONG PERIOD SWELLS PROPAGATING INTO THE COASTAL WATERS WILL
RESULT IN SMALL CRAFT OPERATORS HAVING TO EXERCISE CAUTION FOR
SEAS WHEN VENTURING OUT INTO THE ATLANTIC TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
A CHANCE OF SHOWERS AND THUNDERSTORMS EACH AFTERNOON. THE RIP
CURRENT RISK WILL REMAIN MODERATE TO HIGH THROUGH MID WEEK THEN
DIMINISH AS THE LONG PERIOD SWELL BEGINS TO SUBSIDE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

WIMMER

The radar

The Melbourne radar (KMLB), 7 km away, was scanning. The volume nearest the first event began at 18:31 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Brevard

When
April 28, 1:30 PM EST to 1:40 PM EST
Where
Brevard County, Indian Harbour Beach
Reported by
Public
Coordinates
28.150, -80.600

Public reports indicate that a funnel cloud formed over the Atlantic, then moved over the barrier island at Indian Harbour Beach. The observers reported that the funnel cloud dissipated and reformed three times over a 10-minute period, but did not touch down.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2013Every state in 2013This day in weather historyWarnings in Florida, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 441867.